Alert archive / Mississippi / Flash Flood Watches in 2021

Flash Flood Watch 6, NWS Jackson, MS

April 15, 202110 counties in Mississippi; Catahoula Parish, Concordia Parish, Louisiana

NWS Jackson, MS issued this flash flood watch at Apr 15, 2021, 1:36 PM CDT for 10 counties in Mississippi; Catahoula Parish, Concordia Parish, Louisiana. It took effect at Apr 16, 2021, 7:00 PM CDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Apr 15, 2021, 1:36 PM CDT (18:36 UTC)
In effect from
Apr 16, 2021, 7:00 PM CDT
Expired
Apr 17, 2021, 4:30 AM CDT
In force
10 hr
Issued by
NWS Jackson, MS
Flood severity
None

Counties Catahoula Parish, LA, Concordia Parish, LA, Adams County, MS, Covington County, MS, Forrest County, MS, Franklin County, MS, Jefferson Davis County, MS, Jones County, MS, Lamar County, MS, Lawrence County, MS, Lincoln County, MS, Marion County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 95 km from the middle of the area, began a volume at 18:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 6.6 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2021-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2021-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -174 square meters per square second.1939587897Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
545 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
-174 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

400 
WGUS64 KJAN 151836
FFAJAN

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Jackson MS
136 PM CDT Thu Apr 15 2021

LAZ024-026-MSZ060>066-072>074-160245-
/O.NEW.KJAN.FF.A.0006.210417T0000Z-210417T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Catahoula-Concordia-Adams-Franklin MS-Lincoln-Lawrence-Jefferson
Davis-Covington-Jones-Marion-Lamar-Forrest-
Including the cities of Purvis, Lumberton, Meadville, Ferriday, 
Bude, Vidalia, Collins, Harrisonburg, New Hebron, Monticello, Roxie, 
Jonesville, Prentiss, West Ferriday, Natchez, Bassfield, Brookhaven, 
West Hattiesburg, Mount Olive, Laurel, Hattiesburg, and Columbia
136 PM CDT Thu Apr 15 2021

...FLASH FLOOD WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY 
MORNING...

The National Weather Service in Jackson has issued a

* Flash Flood Watch for portions of northeast Louisiana and 
  Mississippi, including the following areas, in northeast 
  Louisiana, Catahoula and Concordia. In Mississippi, Adams, 
  Covington, Forrest, Franklin MS, Jefferson Davis, Jones, Lamar, 
  Lawrence, Lincoln and Marion.

* From Friday evening through Saturday morning

* A Flash Flood Watch means that conditions may develop that lead to 
  flash flooding. Flash flooding is a very dangerous situation.You 
  should monitor later forecasts and be prepared to take action 
  should flash flood warnings be issued.

$$

27
6 follow-up statements
734 
WGUS64 KJAN 160246
FFAJAN

Flood Watch
National Weather Service Jackson MS
946 PM CDT Thu Apr 15 2021

LAZ024-026-MSZ060>066-072>074-161100-
/O.CON.KJAN.FF.A.0006.210417T0000Z-210417T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Catahoula-Concordia-Adams-Franklin MS-Lincoln-Lawrence-Jefferson
Davis-Covington-Jones-Marion-Lamar-Forrest-
Including the cities of Purvis, Lumberton, Meadville, Ferriday, 
Bude, Vidalia, Collins, Harrisonburg, New Hebron, Monticello, Roxie, 
Jonesville, Prentiss, West Ferriday, Natchez, Bassfield, Brookhaven, 
West Hattiesburg, Mount Olive, Laurel, Hattiesburg, and Columbia
946 PM CDT Thu Apr 15 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT FOR FRIDAY NIGHT...

The Flash Flood Watch continues for

* Portions of northeast Louisiana and Mississippi, including the 
  following areas, in northeast Louisiana, Catahoula and Concordia. 
  In Mississippi, Adams, Covington, Forrest, Franklin MS, Jefferson 
  Davis, Jones, Lamar, Lawrence, Lincoln and Marion.

* From Friday evening through Saturday morning

* Thunderstorms will bring heavy rainfall of two to four inches 
  Friday night. Given the moist soil conditions, flash flooding will 
  be a concern as we go through Friday night.

* Flash flooding of low lying areas could result in some road 
  closures.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead to 
flash flooding. Flash flooding is a very dangerous situation. You 
should monitor later forecasts and be prepared to take action should 
flash flood warnings be issued.

&&

$$

EC
107 
WGUS64 KJAN 160857  
FFAJAN

Flood Watch
National Weather Service Jackson MS
357 AM CDT Fri Apr 16 2021

LAZ024-026-MSZ060>066-072>074-161700-
/O.CON.KJAN.FF.A.0006.210417T0000Z-210417T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Catahoula-Concordia-Adams-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
Including the cities of Jonesville, Harrisonburg, Vidalia, 
Ferriday, West Ferriday, Natchez, Bude, Roxie, Meadville, 
Brookhaven, Monticello, New Hebron, Prentiss, Bassfield, Collins,
Mount Olive, Laurel, Columbia, West Hattiesburg, Lumberton, 
Purvis, and Hattiesburg
357 AM CDT Fri Apr 16 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
SATURDAY MORNING...

The Flash Flood Watch continues for

* Portions of northeast Louisiana and Mississippi, including the 
  following areas in northeast Louisiana, Catahoula and 
  Concordia. In Mississippi, Adams, Covington, Forrest, Franklin 
  MS, Jefferson Davis, Jones, Lamar, Lawrence, Lincoln and 
  Marion. 

* From this evening through Saturday morning

* Thunderstorms will bring heavy rainfall of two to four inches
  tonight. Given the moist soil conditions, flash flooding will be
  a concern as we go through this evening into early Saturday
  morning.
  

* Flash flooding of low lying areas could result in some road 
  closures. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.
You should monitor later forecasts and be prepared to take action
should flash flood warnings be issued.

&&

$$

JNE
995 
WGUS64 KJAN 161407
FFAJAN

Flood Watch
National Weather Service Jackson MS
907 AM CDT Fri Apr 16 2021

LAZ024-026-MSZ060>066-072>074-162215-
/O.CON.KJAN.FF.A.0006.210417T0000Z-210417T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Catahoula-Concordia-Adams-Franklin MS-Lincoln-Lawrence-Jefferson
Davis-Covington-Jones-Marion-Lamar-Forrest-
Including the cities of Purvis, Lumberton, Meadville, Ferriday, 
Bude, Vidalia, Collins, Harrisonburg, New Hebron, Monticello, Roxie, 
Jonesville, Prentiss, West Ferriday, Natchez, Bassfield, Brookhaven, 
West Hattiesburg, Mount Olive, Laurel, Hattiesburg, and Columbia
907 AM CDT Fri Apr 16 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 7 PM CDT THIS EVENING 
THROUGH SATURDAY MORNING...

The Flash Flood Watch continues for

* Portions of northeast Louisiana and Mississippi, including the 
  following areas, in northeast Louisiana, Catahoula and Concordia. 
  In Mississippi, Adams, Covington, Forrest, Franklin MS, Jefferson 
  Davis, Jones, Lamar, Lawrence, Lincoln and Marion.

* From 7 PM CDT this evening through Saturday morning

* A Flash Flood Watch means that conditions may develop that lead to 
  flash flooding. Flash flooding is a very dangerous situation.You 
  should monitor later forecasts and be prepared to take action 
  should flash flood warnings be issued.

* Flash flooding of low lying areas could result in some road 
  closures.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead to 
flash flooding. Flash flooding is a very dangerous situation. You 
should monitor later forecasts and be prepared to take action should 
flash flood warnings be issued.

&&

$$

2
733 
WGUS64 KJAN 161854
FFAJAN

Flood Watch
National Weather Service Jackson MS
154 PM CDT Fri Apr 16 2021

LAZ024-026-MSZ060>066-072>074-170300-
/O.CON.KJAN.FF.A.0006.210417T0000Z-210417T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Catahoula-Concordia-Adams-Franklin MS-Lincoln-Lawrence-Jefferson
Davis-Covington-Jones-Marion-Lamar-Forrest-
Including the cities of Purvis, Lumberton, Meadville, Ferriday, 
Bude, Vidalia, Collins, Harrisonburg, New Hebron, Monticello, Roxie, 
Jonesville, Prentiss, West Ferriday, Natchez, Bassfield, Brookhaven, 
West Hattiesburg, Mount Olive, Laurel, Hattiesburg, and Columbia
154 PM CDT Fri Apr 16 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 7 PM CDT THIS EVENING 
THROUGH SATURDAY MORNING...

The Flash Flood Watch continues for

* Portions of northeast Louisiana and Mississippi, including the 
  following areas, in northeast Louisiana, Catahoula and Concordia. 
  In Mississippi, Adams, Covington, Forrest, Franklin MS, Jefferson 
  Davis, Jones, Lamar, Lawrence, Lincoln and Marion.

* From 7 PM CDT this evening through Saturday morning

* A Flash Flood Watch means that conditions may develop that lead to 
  flash flooding. Flash flooding is a very dangerous situation.You 
  should monitor later forecasts and be prepared to take action 
  should flash flood warnings be issued.

* Flash flooding of low lying areas could result in some road 
  closures.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead to 
flash flooding. Flash flooding is a very dangerous situation. You 
should monitor later forecasts and be prepared to take action should 
flash flood warnings be issued.

&&

$$

TW
755 
WGUS64 KJAN 170203
FFAJAN

Flood Watch
National Weather Service Jackson MS
903 PM CDT Fri Apr 16 2021

LAZ024-026-MSZ060>066-072>074-171015-
/O.CON.KJAN.FF.A.0006.000000T0000Z-210417T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Catahoula-Concordia-Adams-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
Including the cities of Jonesville, Harrisonburg, Vidalia, 
Ferriday, West Ferriday, Natchez, Bude, Roxie, Meadville, 
Brookhaven, Monticello, New Hebron, Prentiss, Bassfield, Collins,
Mount Olive, Laurel, Columbia, West Hattiesburg, Lumberton, 
Purvis, and Hattiesburg
903 PM CDT Fri Apr 16 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT SATURDAY...

The Flash Flood Watch continues for

* Portions of northeast Louisiana and Mississippi, including the 
  following areas in northeast Louisiana, Catahoula and 
  Concordia. In Mississippi, Adams, Covington, Forrest, Franklin 
  MS, Jefferson Davis, Jones, Lamar, Lawrence, Lincoln and 
  Marion. 

* Until 7 AM CDT Saturday

* A Flash Flood Watch means that conditions may develop that 
  lead to flash flooding. Flash flooding is a very dangerous 
  situation.You should monitor later forecasts and be prepared 
  to take action should flash flood warnings be issued. 

* Flash flooding of low lying areas could result in some road 
  closures. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.
You should monitor later forecasts and be prepared to take action
should flash flood warnings be issued.

&&

$$
903 
WGUS64 KJAN 170930
FFAJAN

Flood Watch
National Weather Service Jackson MS
430 AM CDT Sat Apr 17 2021


LAZ024-026-MSZ060>066-072>074-171030-
/O.CAN.KJAN.FF.A.0006.000000T0000Z-210417T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Catahoula-Concordia-Adams-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
Including the cities of Jonesville, Harrisonburg, Vidalia, 
Ferriday, West Ferriday, Natchez, Bude, Roxie, Meadville, 
Brookhaven, Monticello, New Hebron, Prentiss, Bassfield, Collins,
Mount Olive, Laurel, Columbia, West Hattiesburg, Lumberton, 
Purvis, and Hattiesburg
430 AM CDT Sat Apr 17 2021

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of northeast Louisiana and
Mississippi has been cancelled. Additional rainfall today is not
expected to contribute to flash flooding.

$$

22

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood watch went out at Apr 15, 12:19 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Apr 15, 12:19 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
1219 PM CDT Thu Apr 15 2021

.UPDATE...
Updated for 18Z aviation discussion

&&

.AVIATION...
18Z TAF discussion:

Morning thunderstorms and low ceilings have since moved out of the
area with the one exception being HBG/PIB/LUL where MVFR ceilings
will likely hang on for a few more hours before finally pushing
east. VFR conditions will prevail at all terminals through the
remainder of the TAF period. Cloud cover will increase again
tonight, but ceilings are expected to remain VFR. Winds will be
out of the north. /TW/

&&

.DISCUSSION...

A weak wave embedded within zonal flow aloft that was responsible
for overnight showers and storms has pushed east of the area this
morning. As such, the majority of activity has cleared the area
with only a few lingering showers across the Hwy 98 corridor.
Cloud cover will also decrease from north to south with most areas
along and north of I-20 seeing partly cloudy skies by late this
morning if not already. Temperatures are expected to warm into the
upper 60s to low 70s area wide this afternoon. The main change to
the forecast was to update the PoPs as precipitation moves out
along with minor tweaks to sky cover, otherwise the ongoing
forecast remains on track and no additional changes were needed.
/TW/

Prior discussion below:

Today and Tonight...

Rain showers will continue across areas south of I-20 today through
mid morning but these showers are expected to dissipate before noon.
After showers exit the region, we will be rain free for the rest of
the day and partly clear skies will prevail across the north. Much
of the southern half of the CWA will still experience mostly cloudy
skies. High temperatures will be in the lower 70s for most locations
with an exception of a patch of temperatures in the upper 60s
across the extreme northwest. As we enter into the night time, a
rain free evening will prevail however shortly after midnight,
rain chances will increase from west to east as a cold front
moving across the Plains, begins to approach the ArkLMiss. Low
temperatures tonight will be in the mid 50s./JNE/

Friday through Wednesday night: Cooler than normal temperatures are
expected through the period. The period will start off wet but dry
weather is expected by Sunday and will last through the middle of
next week. Moisture will increase more earnestly from the southwest
Friday ahead of a developing surface low in response to a potent
shortwave tracking east across the central Plains towards the mid
Mississippi valley. Our PWATs will surge above and inch and a half
along and south of Interstate 20 by mid afternoon and continue into
Saturday morning before getting knocked down by drier air in the
wake of a cold front. Overall, instability will remain limited and
help mitigate the potential for severe storm development but
rainfall of one to three inches in a short amount of time Friday and
Friday night over nearly saturated soils will lead to the potential
for runoff issues and flash flooding. Wl highlight this "Limited"
threat in our HWO generally along and south of the Interstate 20
corridor. Model consensus suggests the surface low will track east
along the Gulf coast through Saturday and the rain will slowly taper
off from the northwest Saturday as the surface low moves farther
away from our CWA. Unfortunately, it looks like it will take until
Saturday evening for the rain to end over our southeast most zones.
Sunday is expected to be dry in our CWA despite a shortwave moving
from the Ozarks to the Tennessee valley that may bring the chance of
rain to north Mississippi. A few additional shortwaves look to swing
across our region through Wednesday and a cold front on Wednesday
but no measurable rainfall is expected in our CWA through Wednesday
night. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       71  53  65  54 /  11  23  71  93
Meridian      71  52  65  51 /  12  16  52  91
Vicksburg     71  53  65  54 /  11  41  80  93
Hattiesburg   72  55  68  56 /  13  26  68  86
Natchez       71  54  67  56 /  12  43  82  93
Greenville    69  53  62  51 /  10  38  71  89
Greenwood     70  52  63  52 /   8  27  59  91

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

TW/JNE/22
Hazardous weather outlook, Apr 15, 3:58 AM CDT, 9 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
358 AM CDT Thu Apr 15 2021

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
160900-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
358 AM CDT Thu Apr 15 2021

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

One to three inches of rain in a short amount of time Friday
through Friday night may lead to flash flooding for the area
generally along and south of the Interstate 20 corridor.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.

20

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 9:47 PM CDTRiver Flood WarningJANFranklin13 hr
Apr 15, 3:34 AM CDTSpecial Weather StatementJANCopiah56 min
Apr 15, 4:32 AM CDTSevere Thunderstorm WarningJANJefferson Davis, Lawrence22 min
Apr 15, 5:20 AM CDTSpecial Weather StatementJANJones55 min

Nearby

Flash Flood Watches in Mississippi, 2021Flash Flood Watches in Louisiana, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.